What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 22, 3:26 PM EST, 18 minutes earlier. Its key messages:
- There is a potential for showers and thunderstorms at times from tonight through Tuesday.
- A few storms this evening and again Sunday could be strong to severe, with damaging winds and large hail being the primary threats.
- An increase in clouds and the possibility of rain will lead to somewhat cooler temperatures from Thursday into the first of next week.
Area forecast discussion, May 22, 3:26 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
426 PM EDT Wed May 22 2024
.KEY MESSAGES...
- There is a potential for showers and thunderstorms at times from
tonight through Tuesday.
- A few storms this evening and again Sunday could be strong to
severe, with damaging winds and large hail being the primary
threats.
- An increase in clouds and the possibility of rain will lead to
somewhat cooler temperatures from Thursday into the first of
next week.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 426 PM EDT WED MAY 22 2024
A cold front was situated from near Paducah to Detroit this
afternoon, weakening and slowing down as it headed southeast. The
front should stall as it tries to move into KY. Humid air is
present ahead of the front and has been fueling some showers and
thunderstorms. However, clouds have hindered destabilization in
many places. Even where sunshine did send temperatures into the
80s, activity has been limited due to a lack of significant upper
level features. With modest shear in place and ML CAPE of
2500-3000 J/KG where heating occurred, if storms can develop or
move in, severe weather can't be ruled out and will need to be
watched closely. The greatest concentration of showers and storms
is currently headed into our southwestern counties and the
highest POP has been placed there as we head into the evening.
Models suggest this will last into the evening, followed by a
general decrease in activity across the region at least until
dawn approaches. A shortwave trough currently supporting
convection in TX and OK will move rapidly east northeast and
should support a round of showers/thunderstorms moving into our
area early Thursday morning. This will hinder destabilization on
Thursday and limit a severe wx threat. The precipitation is
forecast to decrease from west to east in the afternoon, leaving
only minimal potential for anything else through Thursday night.
.LONG TERM...(Friday through Wednesday)
Issued at 401 PM EDT WED MAY 22 2024
An active pattern is shaping up across the Ohio Valley through the
extended period of the forecast. The period begin Friday, with a
mid-level wave pushing toward the lower Ohio Valley and Tennessee
Valley. The various ensembles and deterministic have been varying
a little on placement and timing of this feature. This will give
way to around a 60-80 percent chance of showers and thunderstorms
mainly Friday afternoon and evening. The highs will be closer to
normal in the upper 70s to lower 80s.
Saturday, a ill defined frontal boundary will be nearby and this
could spark off a few showers and thunderstorms (around 40-60
percent chance), but coverage looks a little less, with better
mid- and upper level forcing west of the area. This as we see
slight height rises ahead of another mid-level wave noted in the
Plains. The weakly sheared environment would suggest anything that
does form would be unorganized.
Sunday into Sunday night the previously mentioned trough will push
east and surface low will eject out of the Plains into the Midwest.
This will send a round of showers and thunderstorms toward the Ohio
Valley Sunday afternoon and another wave possible Sunday night. The
parameter space right now looks a little better for more organized
convection, with MUCAPE values around 1500-2500 J/kg amid 40-50
knots of effective shear. The question will be how do the
multiple rounds of convection trend and how does that affect what
happens downstream. This as, some of the medium range CAM
solutions suggest overnight convection pushes into eastern
Kentucky by Sunday afternoon. Either way it was enough for SPC to
include a portion of eastern Kentucky in slight risk for severe
weather given the favorable pattern. The primary hazards would be
damaging wind gusts and large hail.
Sunday night into Monday the previously mention low pressure is
forecast to push into the Great Lakes as it becomes vertically
stacked in the mid- and upper levels. This will help pull a cold
front across the area by Monday afternoon. Given the uncertainty
in overnight convective evolution the risk for severe weather is
uncertain. Even so, some ensemble and deterministic guidance
suggest the potential for marginally severe storms would be
possible in far eastern and southeastern parts of Kentucky, with a
cold front pushing across the area. This as EPS/GEFS/GEPS
ensemble mean of greater than 1000 J/kg of CAPE matched with
greater than 30 knots of bulk shear is around 30 percent.
More uncertainty comes Tuesday and Wednesday, as a mid- and upper
level closed low pushes across the Ohio Valley and into the
Northeast. This will help send another cold front across the area
during this time period with models showing several different
solutions of timing and evolution. Given this stuck with the general
chance range for PoPs (at around 25-40 percent peaking in the
afternoon. The pattern overall looks much cooler to round out the
period, with highs forecast to be in the low to mid 70s both
Tuesday and Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 220 PM EDT WED MAY 22 2024
An area of showers/thunderstorms is currently making its way into
eastern KY from the west. Coverage is incomplete, and the TAFs are
presently being handled with VCTS due to uncertainty of where they
will hit. However, IFR or worse conditions can be expected in the
heavier precip. Outside of the precip, mainly VFR conditions are
expected until early Thursday morning. A more widespread area of
showers/thunderstorms is forecast to arrive from the west on
Thursday morning with IFR and MVFR conditions.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...HAL
LONG TERM...DJ
AVIATION...HAL
Hazardous weather outlook, May 22, 3:05 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
405 PM EDT Wed May 22 2024
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
405 PM EDT Wed May 22 2024
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...through tonight.
Thunderstorms are possible at times, especially through this evening.
There is a slight risk of severe thunderstorms, with damaging winds
being the primary threat. However, large hail can't be ruled out.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible at times. The greatest risk of severe
thunderstorms during this time is on Sunday and Sunday night, with
damaging winds and large hail being the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance may be needed this evening.
HAL/DJ
In the hours before
Special weather statement, May 22, 1:09 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
209 PM EDT Wed May 22 2024
KYZ079-221845-
Pulaski KY-
209 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PULASKI COUNTY THROUGH
245 PM EDT...
At 209 PM EDT, Doppler radar was tracking a strong thunderstorm over
Faubush, or 13 miles west of Somerset, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Somerset, Science Hill, Burnside, Cains Store, Stab, Bobtown, Nancy,
Pointer, Bronston, Dabney, Valley Oak, Pulaski County Park, Somerset
Pulaski Airport, Hogue, Magnum, Naomi, Grade, Ruth, Elihu, and
Shopville.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Kentucky Highway 80 in Pulaski County between mile markers 17 and
31.
Louis B. Nunn Parkway
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3712 8490 3718 8481 3725 8446 3698 8441
3697 8467 3698 8468 3698 8470 3697 8472
3697 8478 3698 8479 3701 8486 3705 8491
TIME...MOT...LOC 1809Z 260DEG 23KT 3707 8486
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DJSpecial weather statement, May 22, 2:02 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
302 PM EDT Wed May 22 2024
KYZ083-084-221930-
McCreary KY-Wayne KY-
302 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WAYNE AND SOUTHWESTERN
MCCREARY COUNTIES THROUGH 330 PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm over
Powersburg, or 10 miles northeast of Byrdstown, moving east at 35
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Parmleysville, Great Meadows Campsites, Oil Valley, Slavens,
Coopersville, Susie, Burfield, Barrier, Kidds Crossing, Hidalgo,
Gregory, Co-
Operative, Rockeybranch, Slickford, Ritner, Denney, Griffin, Zula,
Mount Pisgah, and Powersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3660 8486 3661 8496 3663 8500 3668 8500
3669 8502 3672 8502 3675 8501 3678 8502
3685 8457 3660 8454
TIME...MOT...LOC 1902Z 265DEG 31KT 3669 8500
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DJSpecial weather statement, May 22, 3:04 PM EST, 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
404 PM EDT Wed May 22 2024
KYZ044-051-052-222030-
Rowan KY-Bath KY-Fleming KY-
404 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BATH...
SOUTHEASTERN FLEMING AND CENTRAL ROWAN COUNTIES THROUGH 430 PM EDT...
At 404 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oakley, or near Owingsville, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morehead, Owingsville, Marshall, Cranston, Ramey, Wyoming, Peasticks,
Moore's Ferry, Triplett, Odessa, Hilda, Bourbon Furnace, Pebble,
Sharkey, Slate Valley, Muses Mills, Polksville, Oakley, Munson, and
Haldeman.
THIS INCLUDES Interstate 64 in eastern Kentucky between mile markers
121 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3840 8350 3840 8348 3838 8345 3840 8341
3832 8336 3832 8334 3822 8330 3811 8376
3828 8384 3841 8351
TIME...MOT...LOC 2004Z 248DEG 34KT 3823 8372
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DJSpecial weather statement, May 22, 3:08 PM EST, 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
408 PM EDT Wed May 22 2024
KYZ068-079-080-222045-
Rockcastle KY-Laurel KY-Pulaski KY-
408 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAUREL...
NORTHEASTERN PULASKI AND SOUTHERN ROCKCASTLE COUNTIES THROUGH 445 PM
EDT...
At 408 PM EDT, Doppler radar was tracking a strong thunderstorm over
Valley Oak, or 12 miles southwest of Mount Vernon, moving east at 20
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mount Vernon, Sand Springs, Donaro, Bobtown, Wood Creek Lake,
Pittsburg, Bandy, Pongo, Woodstock, Wabp, Hansford, Valley Oak,
Willailla, Hazel Patch, Pine Hill, Jep Hill, Camp Wildcat, Flat Rock,
Sinks, and Wellhope.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 75 in east central Kentucky between mile markers 42 and
61.
Kentucky Highway 80 in Laurel County between mile markers 1 and 7.
Kentucky Highway 80 in Pulaski County between mile markers 27 and
40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3710 8450 3727 8457 3742 8420 3716 8409
TIME...MOT...LOC 2008Z 251DEG 19KT 3721 8445
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DJSpecial weather statement, May 22, 3:37 PM EST, 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
437 PM EDT Wed May 22 2024
KYZ079-083-084-222115-
McCreary KY-Wayne KY-Pulaski KY-
437 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT WAYNE...SOUTHWESTERN PULASKI AND
CENTRAL MCCREARY COUNTIES THROUGH 515 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cabell, or 12 miles west of Monticello, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Somerset, Monticello, Burnside, Susie, Barrier, Parnell, Gregory,
Bronston, Ritner, Cabell, Denney, Kidder, Naomi, Oil Valley, Quinton,
Betsey, Delta, Frazer, Zula, and Mill Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3692 8496 3696 8494 3696 8492 3695 8490
3700 8484 3705 8460 3678 8455 3675 8501
3680 8502 3683 8506 3686 8506
TIME...MOT...LOC 2037Z 260DEG 28KT 3685 8508
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DJ